The French, Commencer par le commencement, is so much nicer to the eye and ear and if only I could have Maria from the Sound of Music sing to me, Let's start at the very beginning. It's a very good place to start. Wait, I'm wandering. This writing about the beginning has nothing at all to do with what I want to say here. That's because I'm feeling sort of, I don't know, what's the word... high? Yes, I'm feeling sort of high at the moment. So, my thoughts are all over the place, disconnected and roaming around on their own.
Where was I?
A little over a week ago, I decided on my very own that I was going to stop taking the medication that I have been on for seven years. Once a day, a single pill and a sip of water traveled into my body. Off to work they went. Their job? To keep anxiety at bay. I had my reasons to be on that medication, very real reasons. But those reasons do not exist anymore. Although I've recognized it for months and had plenty of opportunity to discuss my plans with my doctor, educated and mature woman that I am, I decided to quit when the last prescription was finished. And so I did. Just. like. that.
Then the unraveling began.
Monday morning I hallucinated purple feather wreaths on my walls. And my thoughts at that were simply, purple really does not match the house. I admit, I'm mildly disappointed in my hallucinations. Are purple feather wreaths all my unleashed mind could come up with?
Almost immediately, I started experiencing the side effects of what I'd foolishly done. I was a dizzy host to a monster of a headache, I couldn't sleep, had blurred vision, felt pain in my muscles and joints, had vertigo, had these weird, electric-feeling zaps in my neck and eyes whenever I turned my head or blinked, and had such vivid, such luscious and impossible dreams that it took me half the morning to realize that I was not remembering something that actually happened.
The first couple days, the symptoms were occasional, mild, so I figured (again, foolishly) that they would all go away soon, that it was my job to march through them. I subscribed to an I'll give it one more day kind of thinking. Surely I'll feel better tomorrow. Tomorrow laughed in my face. Well, maybe the day after tomorrow I'd feel better. Ha Ha HA! That day arrived with tar and feathers and a laugh track. Sleep? Yeah, maybe just maybe I'll wake up in the morning and I'll be back to normal. And I was! At least until I opened my eyes or moved a muscle.
I looked up what happens when you quit this medicine cold turkey. I had all but two of the side effects. But still, I thought I could be strong, tolerate what was happening, and just get through it.
Occasional and mild upgraded to all-the-time and horrible. The pain in my muscles and joints moved to pain in my bones. The veritgo had me afraid to get out of bed, afraid to turn my head, to stand up, walk down the stairs, walk up the stairs. My appetite was either absent or voracious. My body hurt from the simplest of movements, i.e., raising a glass of water to my lips. I was a self-imposed prisoner in my own house because the vertigo was so bad that I stopped driving (about the only intelligent decision in all of this) and I was seeing purple feather wreaths across my walls. Tuesday morning, I woke with a fever of 102. Thirty minutes later, it was 102.5. For goodness sake, when was I going to DO SOMETHING ABOUT IT?
For a fleeting moment, even though I knew what was going on with me, I looked at the thermomenter and thought, It's not side effects at all, you're getting the flu.
Unrealistic? You bet. But, understand, I was going out of my mind.
Turns out, I was going through withdrawals. I'm sure you have deduced that fact already, but I did not associate what I was experiencing as more than side-effects. And I mistakenly viewed them as temporary. I did not associate what was happening to my mind and body as actual withdrawal, and I just didn't know that my symptoms were so serious that my brain would be willing to fry itself with a fever in order to get what it needed.
After a week of this, I finally called my doctor Tuesday morning and
What was I thinking? I was thinking that I didn't need to take that little pill anymore, so I would stop doing so. And then I was thinking that I could be tougher, stronger, than the resulting side effects. That's a joke. It's not as if I could out wit them, or out bid them somehow at the auction for physical normalcy.
The only way to meet my goal of stopping these pills is to taper myself off them over the next six to eight weeks, under my doctor's monitoring. Early yesterday afternoon, I took that first step which, to no one's surprise I'm sure, began with getting back on the medication. Then I slept for four hours. When I woke, my headache was still lingering and my entire body felt as if I had been dropped from a bridge onto a thick slab of concrete, but the vertigo was only slight and I didn't feel that I would hit the ground if I stood up. I stayed awake long enough to realize that I wanted to go back to bed. And then I slept for almost 12 hours.
And now tomorrow is finally here. When I woke this morning, I cautiously opened my eyes. No electric zapping! Then I slowly moved my arms, then my legs. No pain. My headache has gone the way of the purple wreaths and I do not recall a single dream I had last night. I suspect though that I did not dream. I suspect that my brain got what it needed and finally got some rest as well.
It's an odd feeling to be sitting here on the other side of this completely avoidable nightmare I put myself through. Some of what I wrote in this post was earlier this week (the ramblings and feelings of being high in the first paragraph) and I decided to leave that here because when I read that first paragraph now I want to ask the self that wrote it, Who ARE you, and what the heck did you do with ME? That begin at the beginning translation into French? I did not know that. Somewhere inside my withdrawal, a little opening in my mind allowed my highschool French to bubble up. I'm amazed at how the brain works when we cease one low-dose external element it has become accustomed to receiving. It turns into a screaming, demanding, temper-tantrum-throwing 2-year old, one that WILL NOT STOP UNTIL IT GETS WHAT IT WANTS.
I have now experienced a bit of what it's like to have your world turned upside down because of a medication, or stopping that medication. In my case, the medication was for anxiety. But what if it had been for something more serious? What if it had been for depression or for skitzophrenia? I've read enough articles about the Catch-22 of prescriptions for psychological disorders working so well that the individual, feeling perfectly normal again because the medicine is working, believes the drug is no longer needed and quits. The results have led to horrific actions including harming others and suicide. Thankfully, that did not happen to me. Thankfully, the reasons for the anxiety I felt when getting on this medicine and, with professional assistance, deciding to continue on two different occasions were personal and family-based. Situational Anxiety, as the reasons are classified. Those reasons are gone now to death and time and it is time to get off this medicine, this much is true. But I've learned that going off medicines such as these should be thoroughly considered and not without the guidance of a medical professional.
My side effects gave me severe pain, horrible vertigo, hallucinations, headaches and a bit of the French language. They stole a week of my life. It was very frightening and completely avoidable. What can I conclude from this? Always talk to your doctor if you want to stop a medication he has prescribed. A simple lesson but, Oh God, it was painfully difficult for me to truly gain that knowledge.